🦠 Sepsis-3 Criteria SOFA Score Calculator
This tool calculates the Sequential Organ Failure Assessment (SOFA) score based on Sepsis-3 criteria, providing a quantitative measure of organ dysfunction in sepsis patients.
Lungs and Blood — Gas Exchange Failure and Consumptive Coagulopathy
The SOFA score assesses six organ systems, and the respiratory and coagulation components are typically evaluated together because both deteriorate early in sepsis-driven capillary leak and endothelial injury. The respiratory sub-score is anchored to the PaO₂/FiO₂ (P/F) ratio, a direct measure of how efficiently oxygen crosses the alveolar-capillary membrane. The coagulation sub-score uses platelet count, a sensitive marker of microvascular thrombosis and consumption as sepsis drives disseminated intravascular coagulation (DIC).
- ≥ 400: P/F ratio, normal (mmHg; room air equivalent)
- < 100: Respiratory score 4 (with mechanical ventilatory support)
- ≥ 150k: Platelet score 0 (per µL, normal range)
- < 20k: Platelet score 4 (per µL, severe thrombocytopenia)
Respiratory sub-score — the PaO₂/FiO₂ ratio
The P/F ratio divides arterial oxygen tension (PaO₂, mmHg) by the fraction of inspired oxygen (FiO₂, as a decimal). It is the standard bedside surrogate for the severity of hypoxemic respiratory failure and correlates with the degree of ventilation-perfusion mismatch and shunt caused by sepsis-induced pulmonary capillary leak (a pattern resembling ARDS).
SOFA respiratory scoring: • 0 points: P/F ≥ 400 • 1 point: P/F < 400 • 2 points: P/F < 300 • 3 points: P/F < 200, with mechanical ventilatory support • 4 points: P/F < 100, with mechanical ventilatory support
Note that scores 3 and 4 require respiratory support (invasive or non-invasive ventilation) — a low P/F ratio in a spontaneously breathing patient without support caps the score at 2. This reflects the clinical severity threshold at which positive pressure becomes necessary to sustain oxygenation.
In septic patients, this component often deteriorates first because inflammatory mediators (TNF-α, IL-6, IL-1β) increase pulmonary capillary permeability within hours of the septic insult, flooding alveoli with protein-rich exudate.
Coagulation sub-score — platelet count and DIC
Thrombocytopenia is one of the earliest laboratory abnormalities in sepsis, driven by platelet consumption at sites of endothelial injury, sequestration in the microcirculation, and — in severe cases — overt disseminated intravascular coagulation (DIC), where widespread microthrombi consume both platelets and clotting factors.
SOFA coagulation scoring (platelets, ×10³/µL): • 0 points: ≥ 150 • 1 point: < 150 • 2 points: < 100 • 3 points: < 50 • 4 points: < 20
A falling platelet trend — even before crossing an absolute threshold — is itself a prognostic warning sign in sepsis, often preceding overt organ failure elsewhere by 12–24 hours. Serial platelet counts are therefore tracked as part of daily SOFA reassessment in the ICU, not just a single admission value.
Because respiratory and coagulation dysfunction frequently co-occur early in sepsis, clinicians often review them as a paired "first alert" — a falling P/F ratio with concurrent thrombocytopenia strongly suggests systemic endothelial injury rather than an isolated organ insult.
The Liver Under Siege — Bilirubin as a Marker of Hepatic Dysfunction
The liver performs metabolic, synthetic, and immunologic functions that are all compromised during sepsis: hepatic blood flow falls with distributive shock, Kupffer cells become activated and further amplify systemic inflammation, and bile canalicular transport is directly suppressed by circulating cytokines. Serum bilirubin — rather than transaminases or synthetic markers like albumin — was chosen for SOFA because it is a simple, widely available, and reproducible marker of both hepatocellular injury and cholestasis.
- < 1.2: Bilirubin score 0 (mg/dL (< 20 µmol/L))
- ≥ 12.0: Bilirubin score 4 (mg/dL (≥ 204 µmol/L))
- ~20–30%: Sepsis-associated cholestasis (of ICU sepsis admissions)
- ~2–3×: Mortality, bilirubin score ≥3 (relative to score 0–1)
Why bilirubin, and how sepsis injures the liver
Sepsis-associated liver dysfunction ("septic cholestasis") arises from several converging mechanisms:
• Hypoperfusion: distributive and, later, hypodynamic shock reduces hepatic arterial and portal venous flow, causing centrilobular ischemic injury • Cytokine-mediated canalicular suppression: TNF-α and IL-6 directly downregulate bile salt export pump (BSEP) and other canalicular transporters, impairing bile flow independent of any mechanical obstruction • Kupffer cell activation: resident hepatic macrophages amplify the systemic inflammatory cascade, creating a feedback loop between liver injury and systemic sepsis severity • Mitochondrial dysfunction: impaired oxidative phosphorylation in hepatocytes reduces ATP-dependent bilirubin conjugation and transport
SOFA bilirubin scoring (mg/dL / µmol/L): • 0 points: < 1.2 / < 20 • 1 point: 1.2–1.9 / 20–32 • 2 points: 2.0–5.9 / 33–101 • 3 points: 6.0–11.9 / 102–204 • 4 points: ≥ 12.0 / ≥ 204
Rising bilirubin in a septic patient without pre-existing liver disease is a marker of global hypoperfusion severity as much as a marker of liver-specific injury — it tracks overall shock burden.
Clinical implications of hepatic SOFA elevation
A rising hepatic sub-score changes management priorities in several ways: it flags the need to reassess drug dosing (many sedatives, antibiotics, and vasopressor-adjacent medications undergo hepatic metabolism), raises suspicion for concurrent shock liver ("ischemic hepatitis" with markedly elevated transaminases), and — in the days following resolution of shock — a persistently elevated bilirubin may indicate the "hepatic strain" that predicts prolonged ICU stay even after hemodynamic stabilization.
Unlike the cardiovascular or respiratory components, hepatic sub-score changes tend to lag behind the initial septic insult by 24–72 hours, making it a useful marker of secondary organ recruitment rather than an early warning sign.
Because bilirubin elevation often lags other organ dysfunction, a late rise in the hepatic sub-score during ICU stay — even as other systems improve — should prompt evaluation for secondary complications such as drug-induced liver injury, TPN-associated cholestasis, or unresolved biliary pathology.
The Circulation in Septic Shock — MAP, Vasopressors, and the Most Dynamic SOFA Component
The cardiovascular sub-score is the most clinically dynamic element of SOFA — it can shift by several points within a single ICU shift as vasopressor requirements escalate or de-escalate. Unlike the other five components, which rely purely on laboratory values or a neurologic exam, the cardiovascular score directly encodes therapeutic intensity: the type and dose of vasopressor a patient requires to maintain adequate mean arterial pressure (MAP) in the face of septic vasoplegia.
- ≥ 70: MAP threshold, score 0 (mmHg, no vasopressors)
- >0.1: Score 4 threshold (µg/kg/min epinephrine or norepinephrine)
- MAP ≥65: Septic shock definition (mmHg only after adequate fluid resuscitation, plus lactate >2 mmol/L)
- ~35–40%: Septic shock mortality (in-hospital, historical cohorts)
From vasodilatory shock to pressor dependence
Septic shock begins as a distributive process: bacterial and host inflammatory mediators (nitric oxide, prostacyclin, bradykinin) cause profound peripheral vasodilation, dropping systemic vascular resistance despite an often preserved or elevated cardiac output ("warm shock"). As sepsis progresses, myocardial depression (sepsis-induced cardiomyopathy, mediated by circulating TNF-α and IL-1β acting directly on cardiomyocytes) can superimpose a cardiogenic component, and capillary leak reduces effective circulating volume further.
SOFA cardiovascular scoring: • 0 points: MAP ≥ 70 mmHg, no vasopressors • 1 point: MAP < 70 mmHg • 2 points: dopamine ≤ 5 µg/kg/min OR any dose of dobutamine • 3 points: dopamine > 5 µg/kg/min, OR epinephrine/norepinephrine ≤ 0.1 µg/kg/min • 4 points: dopamine > 15 µg/kg/min, OR epinephrine/norepinephrine > 0.1 µg/kg/min
Because vasopressor doses are titrated continuously at the bedside — often hour to hour — this component alone can drive rapid swings in total SOFA score, making it the single most sensitive marker of real-time treatment response in the ICU.
MAP, vasopressor selection, and the Sepsis-3 shock definition
Norepinephrine is the first-line vasopressor in septic shock per the Surviving Sepsis Campaign guidelines, favored over dopamine for its more favorable arrhythmia profile and mortality data. Vasopressin or epinephrine are typically added as second agents when norepinephrine requirements escalate, rather than substituted.
The Sepsis-3 consensus definitions (2016) explicitly separate "sepsis" from the more severe "septic shock" subset: septic shock requires persisting hypotension needing vasopressors to maintain MAP ≥ 65 mmHg AND a serum lactate > 2 mmol/L despite adequate fluid resuscitation — after fluid loading has been optimized, not before. This combination identifies a population with substantially higher mortality (in-hospital mortality historically >40%) than sepsis without shock.
The cardiovascular SOFA sub-score and the formal septic shock definition are related but distinct: a patient can accrue cardiovascular SOFA points from vasopressor use without meeting the full septic shock definition if lactate is normal, and vice versa during transient hypotension.
Because the cardiovascular sub-score is defined by treatment intensity rather than a static lab value, it directly reflects clinical trajectory: a de-escalating vasopressor dose over 24–48 hours is one of the earliest reliable markers that a patient is emerging from septic shock, even before other organ systems visibly improve.
Septic Encephalopathy — The Glasgow Coma Scale as a SOFA Component
Sepsis-associated encephalopathy (SAE) is a diffuse cerebral dysfunction occurring in the absence of direct CNS infection, driven by a combination of systemic inflammation crossing a permeabilized blood-brain barrier, cerebral microcirculatory dysfunction, neurotransmitter imbalance, and mitochondrial impairment in neurons and astrocytes. The SOFA neurologic sub-score uses the Glasgow Coma Scale (GCS) — originally designed for traumatic brain injury — as a simple, reproducible bedside tool to grade its severity.
- 3: GCS components (eye, verbal, motor response)
- 3 – 15: GCS range (lower = more severe dysfunction)
- ~50–70%: SAE incidence in sepsis (some degree of encephalopathy)
- markedly ↑: Neuro score ≥3 mortality (independent predictor across cohorts)
The Glasgow Coma Scale and SOFA neurologic scoring
The GCS sums three independently graded responses:
• Eye opening (1–4): none, to pain, to voice, spontaneous • Verbal response (1–5): none, incomprehensible sounds, inappropriate words, confused, oriented • Motor response (1–6): none, extension, flexion, withdrawal, localizes pain, obeys commands
SOFA neurologic scoring maps GCS ranges directly to sub-score points: • 0 points: GCS 15 • 1 point: GCS 13–14 • 2 points: GCS 10–12 • 3 points: GCS 6–9 • 4 points: GCS < 6
In practice, GCS assessment in septic ICU patients is complicated by sedation: a sedated, mechanically ventilated patient cannot be meaningfully scored on verbal response, and many ICUs substitute a pre-sedation GCS or use a sedation-adjusted scale. This is an acknowledged limitation of the SOFA neurologic component and a common source of inter-rater variability in retrospective SOFA calculations.
Mechanisms of sepsis-associated encephalopathy
Unlike focal neurologic injury, SAE is a diffuse process with several overlapping mechanisms:
• Blood-brain barrier disruption: circulating cytokines (TNF-α, IL-1β, IL-6) increase BBB permeability, allowing inflammatory mediators and, in some cases, activated leukocytes direct access to brain parenchyma • Cerebral microcirculatory dysfunction: microthrombi and endothelial swelling reduce regional cerebral blood flow independent of systemic MAP, producing patchy ischemia even when systemic perfusion pressure appears adequate • Neurotransmitter disturbance: altered amino acid transport across the BBB shifts the balance of excitatory and inhibitory neurotransmitters, contributing to delirium • Mitochondrial and metabolic dysfunction: impaired cerebral oxygen utilization mirrors the "cytopathic hypoxia" seen in other septic organs
Clinically, SAE presents on a spectrum from mild inattention and disorientation (often labeled ICU delirium) to deep coma, and its severity correlates strongly with overall sepsis severity and mortality — making the neurologic SOFA sub-score a meaningful, independent prognostic signal rather than a mere bystander finding.
Sepsis-associated encephalopathy is frequently reversible with source control and hemodynamic stabilization, but a substantial minority of survivors experience persistent cognitive impairment — underscoring that the neurologic SOFA sub-score captures both an acute severity marker and a signal relevant to long-term outcomes.
The Kidneys and the Complete Picture — Assembling the Total SOFA Score
The renal sub-score, based on serum creatinine and urine output, completes the six-organ SOFA panel. Once all six components are scored, they are simply summed into a total ranging from 0 to 24. The Sepsis-3 consensus definitions (Singer et al., JAMA 2016) then use this total: sepsis is defined as life-threatening organ dysfunction caused by a dysregulated host response to infection, operationalized as suspected or confirmed infection plus an acute increase in total SOFA score of 2 points or more from baseline.
- ≥ 5.0 mg/dL: Renal score 4 (creatinine, or UOP <200 mL/day)
- 0 – 24: Total SOFA range (sum of all six sub-scores)
- ΔSOFA ≥ 2: Sepsis-3 threshold (acute increase, with suspected infection)
- = 0: Baseline SOFA assumption (if no prior dysfunction known)
Renal sub-score — creatinine and urine output
Acute kidney injury (AKI) is among the most common organ complications of sepsis, resulting from a combination of renal hypoperfusion, direct tubular inflammatory injury, microvascular thrombosis, and — increasingly recognized — inflammatory cytokine-mediated tubular dysfunction that can occur even without frank ischemia ("septic AKI" as a distinct pathophysiological entity from pure pre-renal azotemia).
SOFA renal scoring (creatinine mg/dL / µmol/L, or urine output): • 0 points: < 1.2 / < 110 • 1 point: 1.2–1.9 / 110–170 • 2 points: 2.0–3.4 / 171–299 • 3 points: 3.5–4.9 / 300–440, OR urine output < 500 mL/day • 4 points: ≥ 5.0 / ≥ 440, OR urine output < 200 mL/day
Either criterion (creatinine or urine output) can independently drive the score to its higher tiers, since oliguria/anuria can precede detectable creatinine rise by many hours in acute injury.
Assembling the total SOFA score
The complete SOFA score is the arithmetic sum of all six sub-scores, each scored 0–4:
Total SOFA = Respiratory + Coagulation + Hepatic + Cardiovascular + Neurologic + Renal (range 0–24)
This calculator models three of the six components (respiratory, cardiovascular, neurologic) interactively — a partial total out of a possible 12 — while the coagulation, hepatic, and renal components are presented for context in the earlier stages. A full clinical SOFA calculation always requires all six values from concurrent laboratory and clinical data.
Higher total SOFA scores correlate strongly with ICU mortality: baseline SOFA scores above 11 have historically been associated with mortality exceeding 80% in some cohorts, while scores of 0–1 correlate with mortality below 10%. The score was never designed as a mortality predictor per se, but this correlation is what made it attractive as the quantitative basis for the Sepsis-3 definitions.
The Sepsis-3 organ dysfunction criterion
Published by the Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3, Singer et al., JAMA 2016), the modern definition replaced the older SIRS-based criteria (temperature, heart rate, respiratory rate, white cell count) with an organ-dysfunction-centered approach, reflecting the recognition that sepsis is fundamentally about a dysregulated, injurious host response rather than infection plus a nonspecific inflammatory reaction.
Operational Sepsis-3 criteria: 1. Suspected or confirmed infection 2. An acute increase in total SOFA score of ≥ 2 points attributable to the infection
Baseline SOFA is assumed to be 0 in patients without known pre-existing organ dysfunction. A quick bedside screening tool, qSOFA (respiratory rate ≥22/min, altered mentation, systolic BP ≤100 mmHg), was proposed alongside full SOFA to flag patients outside the ICU who may warrant more thorough organ dysfunction assessment — though qSOFA itself is not part of the formal sepsis definition and has since shown variable sensitivity in validation studies.
A patient with suspected infection and an acute SOFA rise of 2 or more points meets the Sepsis-3 organ dysfunction criterion for sepsis. This calculator's partial total and severity category are illustrative only — real clinical scoring requires all six components measured from concurrent labs and exam findings, interpreted by a clinician.
This tool calculates the Sequential Organ Failure Assessment (SOFA) score based on Sepsis-3 criteria, providing a quantitative measure of organ dysfunction in sepsis patients.
2D · HTML5 Canvas 2D · 60 FPS target · runs fully client-side, no install